Blood Pressure Medication And Tinnitus: Are They Related?

High blood pressure, also known as hypertension, increases your risk of suffering many heart conditions. Because of the threat it poses, your doctor is likely to put you on medication to help reduce your blood pressure.

After beginning a new hypertension medication, some people experience ringing in the ears. This leads many to wonder whether blood pressure medications can cause tinnitus and, if so, which ones.

In this article, we'll answer those questions, as well as explain a little more about both conditions.

Have you considered clinical trials for High blood pressure?

We make it easy for you to participate in a clinical trial for High blood pressure, and get access to the latest treatments not yet widely available - and be a part of finding a cure.

What is high blood pressure?

Like any fluid, blood exerts pressure on the walls of blood vessels as it moves through the body. When the pressure exerted is within a normal range, the walls of your blood vessels remain safe and healthy.

However, when the pressure on the vessel walls gets too high, it can cause damage to them. This extra pressure can also damage important organs in the body and put you at higher risk for heart disease, heart attack, and stroke.

Along with diet and lifestyle changes, high blood pressure is often treated with medication.

What is tinnitus?

Tinnitus is most commonly associated with a ringing in the ears. However, it can manifest itself in other sounds as well. Those who experience tinnitus may hear a roaring sound, hissing, clicks, or buzzes. Any perception of sound without a corresponding source indicates tinnitus. It's important to note that tinnitus itself is not a disease, but rather a symptom that something is wrong in your ear.

Ototoxic medications

Tinnitus can have several causes, among which are certain medications that can result in the condition. There are quite a few medicines associated with tinnitus. Any drugs that potentially cause tinnitus or other problems with the ear are called ototoxic medications.

However, the occurrence of tinnitus along with these drugs isn't common, so they are still prescribed for many conditions.

To examine whether or not blood pressure medications can cause tinnitus, it’s necessary to look for blood pressure medications among drugs known to be ototoxic.

Types of ototoxic blood pressure medications

Thankfully, scientists have conducted studies on which medications are ototoxic. From the list of drugs that show an adverse effects on the ear, we can narrow down the types of ototoxic blood pressure medications.

Beta-blockers

These drugs work to reduce blood pressure by reducing the heart rate, workload on the heart, and the heart's output. As the heart pumps less blood through the vessels, pressure is lowered.

Alpha-blockers

This class of medicine lowers blood pressure by relaxing the walls of the blood vessels, thereby lowering their resistance and allowing blood to flow more freely. Because there's less resistance, less pressure is required to pump the blood.

ACE inhibitors

Angiotensin is a chemical in your body that narrows your blood vessels. Narrow vessels with the same amount of blood running through them will experience higher pressure. ACE inhibitors tell your body to produce less angiotensin, thereby reducing the narrowing of your vessels and alleviating pressure.

Angiotensin receptor blockers

Angiotensin works by binding to a receptor in your body. Without a receptor to bind to, the chemical can't tell your body to narrow its vessels. Angiotensin receptor blockers prevent angiotensin from binding with the receptor. As the blood vessels become less narrow, pressure is reduced.

Which blood pressure medications are ototoxic?

We've noted above which classes of blood pressure medication are shown to be ototoxic. However, not every drug within those classes will have an effect on your ear or give you tinnitus. The specific drugs that are used to lower blood pressure and are also found to be ototoxic include:

Nebivolol

Also known by the brand name Bystolic, nebivolol is a beta-adrenergic blocking agent.

Bisoprolol

This medicine, also referred to by its full name, bisoprolol fumarate, is a beta1-selective adrenoceptor blocking agent.

Metoprolol

The drug metoprolol is also a beta1-selective adrenoceptor blocking agent. It's used for treating high blood pressure as well as angina and heart failure.

Ramipril

An ACE inhibitor, ramipril can be used in the treatment of angina, heart failure, or diabetic kidney disease in addition to high blood pressure.

Irbesartan

This medicine is an angiotensin receptor blocker. Irbesartan is used in the treatment of high blood pressure and diabetic nephropathy.

Doxazosin

An  alpha1 adrenergic antagonist, doxazosin is used to treat high blood pressure and benign prostatic hyperplasia.

What other factors could cause tinnitus?

While the above drugs can cause tinnitus, they are not guaranteed to do so. This means that it's possible your tinnitus is being caused by something else, and its timing in relation to your new blood pressure medication is just a coincidence. Let's look at some other factors that may cause tinnitus:

High blood pressure

Because high blood pressure affects your blood vessels, and there are blood vessels in the ear, the condition itself can be a cause of tinnitus. If your blood pressure was caught early enough, it could explain the tinnitus occurring around the same time as you started your blood pressure medicine.

Loud noises

Inside of your ear is tiny sensory hairs that help transmit noise to the brain. Over time, exposure to high levels of noise can damage these hairs and result in tinnitus. This is one of the reasons it's important to wear hearing protection when working around loud sounds.

Sinus pressure

When you develop a cold, the flu, or an ear or sinus infection, the result can be an increase in pressure on the middle ear. As the infection runs its course, this increased pressure can cause tinnitus. Cold and flu drugs that relieve the pressure may help to reduce tinnitus symptoms.

Thyroid problems

Connections between thyroid problems and tinnitus have long been described. These problems include hyperthyroidism, hypothyroidism, and autoimmune thyroiditis.  Although there have been few in-depth studies, at least one¹ has shown a direct correlation between hyperthyroidism and tinnitus.

Ménière's disease

Although the causes of the disease are unknown, Ménière's disease is an abnormality of the inner ear. It's believed to be the result of a change in the ear’s fluid volume. Tinnitus is often one of the early symptoms of the disease.

Kidney disease

Disease needn't be located near the ear to cause tinnitus. Another study² examined the correlation between chronic kidney disease and this condition. The results showed that those who have chronic kidney disease are over three times more likely to develop tinnitus than those who do not.

How tinnitus is diagnosed

Because tinnitus is a symptom and not a disease, it doesn't actually get diagnosed. But as a symptom, it can help your doctor discover that something is wrong with your ear.

If you've just been placed on a medication likely to cause tinnitus, such as the blood pressure medications listed above, your doctor may have you try a different medication and see if the problem resolves itself.

If the tinnitus doesn't go away, your doctor may further investigate the condition. This could include asking you additional questions about your health or checking to see if there is ear wax or other blockage in the ear.

If the doctor doesn't find anything, they may send you to an ear, nose, and throat specialist for further examination or testing. The specialist will examine your head, neck, and ears for signs that might indicate the cause of the tinnitus.

What to do if you experience tinnitus

Anytime you experience tinnitus that lasts for more than a little while, a doctor will be able to help you figure out the cause. Because tinnitus is your body's way of telling you that something is wrong with your ear, getting medical help for the problem is the best way to stay healthy. If you've been put on an ototoxic medication and find that it makes your ears ring, it is essential to let the doctor know so they can evaluate the condition and potentially try a different drug.

The lowdown

There are many different categories of drugs used to treat high blood pressure. While several of them are not associated with increased tinnitus risk, some are. If you've recently been prescribed one of these drugs, it is possible that the medication is causing the ringing in your ears.

Your doctor will be able to help you determine whether the medication is a factor, or if the timing is just coincidental.

Of course, when you notice any side effects from medication, such as tinnitus, you should consult with your doctor as soon as possible.

Have you considered clinical trials for High blood pressure?

We make it easy for you to participate in a clinical trial for High blood pressure, and get access to the latest treatments not yet widely available - and be a part of finding a cure.

Joining community groups and exercise programs for my condition made me feel empowered – but I want to be part of finding a cure.
Peter, 64

Have you considered clinical trials for High blood pressure?

Do you want to know if there are any High blood pressure clinical trials you might be eligible for?
Have you taken medication for High blood pressure?
Have you been diagnosed with High blood pressure?

Join our email list

Want all the latest clinical trial and HealthMatch news in your inbox? We thought you might! Sign up below.